Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Jackson, MS

February 14, 2017Copiah County, Rankin County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 14, 2017, 10:06 PM CST for Copiah County, Rankin County, Simpson County, Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2017, 10:06 PM CST (04:06 UTC)
Expired
Feb 14, 2017, 10:20 PM CST
In force
14 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Copiah County, MS, Rankin County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS54 KJAN 150406
SVRJAN
MSC029-121-127-150445-
/O.NEW.KJAN.SV.W.0076.170215T0406Z-170215T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1006 PM CST TUE FEB 14 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Copiah County in central Mississippi...
  South central Rankin County in central Mississippi...
  Northern Simpson County in central Mississippi...

* Until 1045 PM CST

* At 1005 PM CST, a severe thunderstorm was located over Hopewell, or
  10 miles east of Crystal Springs, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Union around 1010 PM CST. 
  Harrisville around 1015 PM CST. 
  Star around 1025 PM CST. 
  Piney Woods around 1030 PM CST. 
  Cato around 1040 PM CST. 

Other locations impacted by this severe thunderstorm include Braxton,
D'Lo and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 9031 3220 8991 3198 8974 3182 9020
TIME...MOT...LOC 0405Z 240DEG 30KT 3195 9017 

HAIL...<.75IN
WIND...60MPH
 
$$

17
1 follow-up statement
337 
WWUS54 KJAN 150420
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1020 PM CST TUE FEB 14 2017

MSC029-121-127-150430-
/O.CAN.KJAN.SV.W.0076.000000T0000Z-170215T0445Z/
Copiah MS-Rankin MS-Simpson MS-
1020 PM CST TUE FEB 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COPIAH...SOUTH
CENTRAL RANKIN AND NORTHERN SIMPSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3198 9031 3220 8991 3198 8974 3182 9020
TIME...MOT...LOC 0415Z 240DEG 30KT 3201 9004 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 9:47 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 14, 9:47 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
947 PM CST Tue Feb 14 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Latest analysis as of 3z shows a mid-level closed low centered over
the OK/AR border with a sfc low across the ArkLaMiss. A warm front is
located west to east across central MS with a cold front trailing
south of the sfc low across eastern LA. This has resulted in a warm
sector along and south of the I-20 corridor characteristic of low 60s
dewpoints. Latest radar analysis indicates a broken line of
showers/storms just west of I-55 from the Jackson metro south into
LA with scattered shower activity further north. The main focus for
the overnight period will be the potential for a few isolated severe
storms through 7z as the cold front pushes through the area. So far
storms have remained below severe criteria with observed wind gusts
in the mid 30mph range. While the environment is highly sheared with
60kts of effective bulk shear and 400 m2/s2 of effective SRH per
latest SPC mesoanalysis, the limiting factor has been the lack of
instability with only a few hundred J/kg of CAPE, thus storms have
lacked sustained robust updrafts. With that being said, a short
window will exist through 7z along and south of the Hwy 84 corridor
and east of I-55 where the best axis of instability and low/mid 60s
dewpoints will coincide with favorable shear profiles to warrant a
continuation of the current limited threat for severe weather with
the main threats being isolated damaging wind gusts and possibly a
tornado. The window for a tornado may be even shorter lived as the
LLJ and mid-level winds begin to veer as the aforementioned mid-level
closed low/shortwave trough becomes less amplified and phases with
the northern stream trough over the Great Lakes region. Otherwise,
the main changes to the forecast for this update were to adjust
PoPs/QPF based on latest obs and CAM guidance, and to trim the
limited severe threat area in the HWO to match the latest thinking.
/TW/

&&

.AVIATION...
00Z TAF discussion:
VFR conditions are expected across the region as the line of showers
with some embedded thunderstorms approach from Central Louisiana.
This was associated with a cold front. Scattered showers will cross
the region ahead of the front before the line moves through. Current
cigs in the 3000-8000 ft range will prevail before the TSRA arrive
from SW to NE sometime between 01(west)-08Z (east). Once the TSRA
arrive have included a prevailing MVFR category along with gusty
winds of varying directions (northerly for north sites, southerly for
south sites). Lower cigs/vis (IFR) may occur with the TSRA and would
amend as it approaches. An additional round of -SHRA is possible
between 15/07Z-15/12Z as the cold front passes over the region.
Gusty winds and a northerly direction change will follow this cold
front as it passes. Then, lingering MVFR cigs may remain until 12-16z
from west to east. VFR cigs will return late in the period from west
to east./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  57  35  61 /  74   7   1   0
Meridian      49  59  33  61 /  69   5   1   0
Vicksburg     46  57  35  60 /  70   5   1   0
Hattiesburg   50  60  36  62 /  53   4   1   0
Natchez       47  58  37  61 /  78   5   1   0
Greenville    43  53  35  58 /  74   3   0   0
Greenwood     44  54  33  57 /  72   5   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/17
Hazardous weather outlook, Feb 14, 9:08 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
908 PM CST Tue Feb 14 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>062-160315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
908 PM CST Tue Feb 14 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ063>066-072>074-160315-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
908 PM CST Tue Feb 14 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Tonight and Wednesday

TORNADOES
THREAT...Limited
TIMING...remainder of tonight

SEVERE THUNDERSTORMS
THREAT...Limited
TIMING...remainder of tonight

An isolated severe thunderstorm or two capable of producing damaging
wind gusts up to 60 mph, and possibly a tornado, remain possible for
portions of Southeast Mississippi through 1am tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

1

&&

...HAZARD LEGEND...

*TORNADOES*
Extreme...Confident in strong tornadoes with ratings EF2 or
 greater.
Significant...Strong tornadoes possible with ratings EF2 or
 greater.
Elevated...Confident in tornadoes.
Limited...Tornadoes possible.

*SEVERE THUNDERSTORMS*
Extreme...Confident in severe thunderstorms with wind gusts of
 75 mph or greater and/or 2 inch diameter or larger hail.
Significant...Severe thunderstorms possible with wind gusts of
 75 mph or greater and/or 2 inch diameter or larger hail.
Elevated...Confident in severe thunderstorms with winds gusts of
 60 mph or greater and/or 1 inch diameter or larger hail.
Limited...Severe thunderstorms possible with wind gusts of 60
 mph or greater and/or 1 inch diameter or larger hail.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Feb 14, 8:12 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
812 PM CST TUE FEB 14 2017

MSZ047-053-059>061-150300-
Adams MS-Warren MS-Claiborne MS-Franklin MS-Jefferson MS-
812 PM CST TUE FEB 14 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT NORTHERN
FRANKLIN...SOUTHWESTERN WARREN...CLAIBORNE...NORTHEASTERN ADAMS AND
JEFFERSON COUNTIES UNTIL 900 PM CST...

At 811 PM CST, Meteorologists were tracking gusty showers along a
line extending from near Yokena to near Stanton. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these showers.

Strong thunderstorms will be near...
  Yokena around 820 PM CST.
  Hamburg and Rocky Springs around 830 PM CST.
  Fayette, Mcnair and Reganton around 835 PM CST.
  Red Lick around 845 PM CST.
  Blue Hill around 855 PM CST.
  Mcbride, Pleasant Hill, Union Church and Peyton around 900 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3175 9131 3176 9126 3177 9130 3182 9125
      3187 9125 3192 9118 3196 9119 3201 9108
      3206 9116 3208 9114 3205 9108 3216 9100
      3218 9105 3213 9105 3213 9113 3218 9110
      3223 9073 3155 9073 3153 9142
TIME...MOT...LOC 0211Z 253DEG 30KT 3215 9102 3163 9127

DC
Special weather statement, Feb 14, 9:48 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
948 PM CST TUE FEB 14 2017

MSZ054-055-062-063-150430-
Simpson MS-Lincoln MS-Lawrence MS-Copiah MS-
948 PM CST TUE FEB 14 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT EASTERN COPIAH...WESTERN
LAWRENCE...WESTERN SIMPSON AND LINCOLN COUNTIES UNTIL 1030 PM CST...

At 947 PM CST, Meteorologists were tracking gusty showers along a
line extending from near Crystal Springs to near Center Point.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these showers.

Strong thunderstorms will be near...
  Crystal Springs around 950 PM CST.
  Hopewell around 955 PM CST.
  Enterprise and Harrisville around 1010 PM CST.
  Ruth around 1015 PM CST.
  East Lincoln around 1020 PM CST.
  Topeka and Jayess around 1030 PM CST.

Other locations impacted by these storms include Braxton, Beauregard
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3144 9063 3205 9040 3205 8989 3135 9016
      3135 9063
TIME...MOT...LOC 0347Z 268DEG 27KT 3201 9029 3139 9057

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:12 PM CSTSpecial Weather StatementJANClaiborne, Jefferson48 min
Feb 14, 9:48 PM CSTSpecial Weather StatementJANCopiah, Lawrence, Lincoln42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.